Report: ‘Spice’ Can Cause Long-Lasting Psychosis

Synthetic marijuana known as Spice can cause long-lasting psychosis, according to a report at the American Psychiatric Association Annual Meeting. Doctors at the Naval Medical Center in San Diego reported that in 10 men hospitalized for psychosis caused by Spice, symptoms lasted for days or even months.

The Los Angeles Times reports that synthetic marijuana, also known as K2, Blaze or Red X Dawn, consists of plant material covered with synthetic chemicals designed to produce a high similar to that caused by marijuana. The compounds have not been approved by the U.S. Food and Drug Administration and little is known about their safety, according to the American Psychiatric Association.

In the 10 men described in the study, symptoms from Spice included paranoid delusions, hallucinations and suicidal thoughts. While most of the men recovered in five to eight days, some had symptoms for as long as three months.

Synthetic drugs are a growing problem in the military. The drugs are increasingly being abused by military members who are trying to pass traditional drug tests. All four branches of the military have banned the use of synthetic drugs.

13 Responses to Report: ‘Spice’ Can Cause Long-Lasting Psychosis

  1. Joshua | May 19, 2011 at 11:10 am

    The time has come for the scientific community in general to STOP USING SAMPLES OF 10 PEOPLE to “prove” anything. if spice is as widespread a problem as join together would have us believe, then it should not be a problem for a biased and unethical researcher to find 10 men who used spice and are psychotic. Then throw in the word “caused” and voila, bad science that gets in the media and convinces non-scientists to make wrong headed policy.

    • Steve Peterson | May 20, 2011 at 4:42 pm

      An “N” of 10 isn’t enough to prove cause and effect. However, these observations should be noted and treated as an “adverse events”, just like we track other drugs. Continued adverse events warants further study to determine the safety provide. People can then make up their own mind about usage.

    • Dave | May 21, 2011 at 3:18 pm

      Thanks for pointing that out. As a counselor , I like to rely on solid studies for education purposes.

      • Sue | October 2, 2013 at 2:25 am

        My son is in a institution after using spice and cant count to ten or tie his shoes…The doctors say that he is now insane. You guys need to do anything it takes to get your son to stop

    • cindy | September 11, 2013 at 3:39 pm

      Excuse me as I try to contain my ANGER. My son has become addicted to this CRAP and is now struggling to quit!! It has been horrible for him with lasting hallucinations, acting psychotic, depression, anxiety and fear of being alone. The lasting effects are hell for him and for me and his dad to see him go through this is something I none of us will ever forget! To sell this Crap under a false name as Incense is total BS!! It falls right in the line with Bath Salts.

  2. Kris | November 14, 2011 at 6:12 pm

    My son has used spice and salts for approx 1.5 years. He exhibits psychosis. Hears voices, sees people, suicidal, depressed, high anxiety. Great stuff

  3. christy burnett | December 7, 2011 at 5:28 pm

    My 20 yr old son smoked spice and has currently been diagnosed as having a drug induced psychosis because of it. He was in the hospital for 2 weeks. He refused to take the anti-psychotic meds and the Doctor took him to court to force him to. Now that he is out, he is refusing again and still having the psychosis symptoms. If it were up to me I would close down every smoke shop and gas station that sells this crap. Prior to this he was a normal, happy, kind hearted kid, going to school and living in the dorms. Flash forward to him being taken away in an ambulance from school, and being injected with a “big Mac Pak” of meds everyday in the hospital to calm him down. It may not affect everyone like this, but the doctors and social workers here in So Cal. see 4-5 kids a week that have been knocked into psychosis after smoking spice.

    • Joshua | December 8, 2011 at 12:15 pm

      Your son smoked spice, and is psychotic. it is an entirely different thing to say that your son is psychotic because he smoked spice, that kind of conclusion requires a lot more research than a single anecdotal case, and if it’s something that is happening 4-5 times a week in So Cal. then the researchers in this study are just lazy and irresponsible. Psychosis can set in for any number of reasons – and people who are psychotic often self medicate with any number of substances. Real research is required before you go around saying you know the cause.

      • christy burnett | March 4, 2012 at 9:45 pm

        My son experienced symptoms after smoking spice. Once he was cleared in the hospital, he has exibited no more sypmtoms. The same thing happened to one of my friends’ son after smoking spice. SWo I think it is absolutely fair to say that my son was thrown into a temporary psychosis caused by smoking spice. 3 different psychiatrists with a total of 105 years of experience between them made that diagnosis. So I think I will go wth their professional opinion on this!

        • greybuscat | May 5, 2013 at 9:46 pm

          But what about the millions upon millions of young adults and high school teens that have smoked spice and HAVEN’T had psychotic episodes.

          Your kid just shouldn’t do any kind of drug, probably. It’s a predisposition, like cancer risk and smoking cigarettes.

          If your kid was killed by peanut allergies, would you want to shut down all peanut related businesses?

          Of course not. But it’s drugs, so it’s okay to blame it, right. I would suspect that your son is playing you for a fool, which is something most addicts are VERY good at.

      • cindy | September 11, 2013 at 3:45 pm

        YOU need to do your own research. We parents know our kids. I have done plenty of research of my own. The Treatment Centers are aware of the long lasting after affects of this drug. Why don’t you just try it for awhile and see how YOU turn out in the end? Maybe then you won’t be so quick to disagree with how this drug affects kids psychosis. Damn the stores for selling this CRAP and damn the idiots who let these kids talk them into buying for them!!

      • Joe Bulin | October 14, 2013 at 11:18 am

        I work in the public mental health field and have had to deal with more then 10 individuals with no history of serious mental illness that have fallen to Spice! Sure, if you fund the clinical study we can provide you with evidence that it was spice or those of us who work with the aftermath can tell you

  4. Barb Barron | January 12, 2013 at 11:29 pm

    My nephew is suffering right now…you folks questioning the studies need to understand something. Whether studies are done or not Spice is a real danger. Why chance it in the 1st place. It’s like meth a combination of chemicals not meant for human consumption. Why chance being even temporarily crazy for a drug that has killed people. Getting high can’t be more important than your life. No one has heard from my nephew for a week…he could be dead for all we know. Spice destroys lives, Period!

Leave a Reply

Please read our comment policy and guidelines before you submit a comment. Your email address will not be published. Thank you for visiting Join Together.

Required fields are marked *


*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>